I had a subdural hematoma from a rock climbing fall back in 2003. I was rescued by helicopter and taken to a trauma center where I had a craniotomy to stop the bleeding. I was told by the surgeons that I had an excellent chance of a full recovery, which proved to be true after about five months.
In January 2010, I had a grand mal seizure. After MRIs and an EEG, the seizure was thought to be a one-time event due to drinking too much and then coming home and taking some prescription sleep medication, which lowered my seizure threshold.
But a month ago, I had a tonic-clonic seizure totally by surprise. I was at a meeting and was not drinking. I had been working extremely hard and not sleeping well as a result. I was told to take 1,000 of Keppra per day which had terrible side affects. I cut back the Keppra to 250mg before bedtime and that's all. My doctor is sending me another brand of medication to try.
Why would I have seizures seven years after the accident? And, what are the chances of staying off medication and just taking good care of myself? I have been sleeping regularly and better, quit drinking alcohol, exercising, doing meditation and yoga, and I feel great.
Approximately 5-10 percent of individuals with traumatic brain injury experience new- onset seizures. The risk of seizure increases with increasing injury severity, depressed skull fracture, intracranial hematoma, and penetrating trauma. The risk is greatest in the first two years after injury and gradually declines thereafter.
A well-written review of seizure is available on BrainLine, written by the Knowledge Translation Center of the Traumatic Brain Injury Model System: Seizures and Traumatic Brain Injury
From what you describe, the traumatic brain injury you sustained left an epileptogenic focus. This is the injured area where the seizures start from. Conditions that could increase the risk of having a seizure include:
- High fever
- Loss of sleep and extreme fatigue
- Drug and alcohol use
- Chemical changes in the body such as low sodium or magnesium, or high calcium
Some of these conditions you can control and some you can’t. Some seizure medications have more side effects than others. It is important to speak with your neurologist about your feelings and concerns. You could also seek the consultation of an epileptologist (seizure specialist).
Dr. Brian Greenwald is medical director of Center for Head Injuries and the associate medical director of JFK Johnson Rehabilitation Institute. He is a clinical associate professor in the Department of Physical Medicine and Rehabilitation at UMDNJ-Robert Wood Johnson Medical School.